Hail, Scotts Bluff
- When
- May 9, 1:07 PM MST to 1:10 PM MST
- Where
- Scotts Bluff County, 3 mi NE of Mitchell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.981, -103.759
Soft, slushy hail ranged in size from 3/4 to 1 inch in diameter.
A couple of thunderstorms produced some hail over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of thunderstorms produced some hail over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 12:05 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 105 PM MDT FRI MAY 9 2008 .UPDATE...UPDATED ZONE PACKAGE TO REFLECT ISSUANCE OF SEVERE THUNDERSTORM WARNING 287 FOR ZONES EAST OF LARAMIE RANGE UNTIL 03Z. && .PREV DISCUSSION... /ISSUED 357 AM MDT FRI MAY 9 2008/ SHORT TERM...TODAY THROUGH SATURDAY... LOW CLOUDS AND AREAS OF FOG WERE LOCATED EARLY THIS MORNING OVER MUCH OF THE PANHANDLE AND NEARBY AREAS OF SOUTHEAST WYOMING. THOSE CONDITIONS WILL SLOWLY IMPROVE THROUGH 16Z AND WILL LIKELY EXPAND TO MOST AREAS BELOW 5500 FEET MSL PRIOR TO SUNRISE. MUCH OF THE WEATHER THROUGH SATURDAY WILL BE CAUSED BY A SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT AS THEY MOVE SLOWLY ACROSS THE ROCKIES AND ONTO THE PLAINS. THE UPPER LOW WAS CURRENTLY OVER THE NORTHWEST PART OF MONTANA AND SLOW FILLS AS IT MOVES EAST. BY 00Z SATURDAY THE TROUGH AXIS WAS LOCATED FROM CENTRAL MONTANA TO EASTERN IDAHO AND THE TROUGH AXIS FINALLY MOVES EAST OF THE CWA BY 18Z SATURDAY. MODEL TRENDS HAVE BEEN FOR A SLIGHTLY SLOWER TIMING OF ITS EASTWARD MOVEMENT. THE SURFACE COLD FRONT MOVES ACROSS THE CWA FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING WITH SURFACE HIGH PRESSURE OVER THE CWA BY 00Z SUNDAY. AHEAD OF THE SHORTWAVE TROUGH AND FRONT THERE WILL BE FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. MODEL CAPE VALUES THIS AFTERNOON AND EVENING ARE ONLY UP TO SEVERAL HUNDRED J/KG AND SO ANY STORMS WILL BE WEAK. BUT WITH THE COLD AIR AT 500 MB AND A LOWERING WET BULB ZERO HEIGHT...EXPECT SOME SMALL HAIL ALONG WITH THE RAIN FROM MANY OF THE STORMS. THE SHOWER ACTIVITY WILL GRADUALLY DIMINISH ON SATURDAY AND WILL BE FOCUSED OVER THE MOUNTAINS AND IN CONVERGENT BANDS OVER THE EAST PART OF THE CWA BY SATURDAY AFTERNOON. SURFACE PRESSURE GRADIENTS WILL TIGHTEN THIS AFTERNOON AND ESPECIALLY TONIGHT AND SATURDAY MORNING. THE WIND SPEEDS ALOFT INCREASE BY SATURDAY MORNING AND CONTINUE FOR ALL DAY SATURDAY. THE RESULT WILL BE WIND GUSTS TO 45 MPH OVER THE EAST PART OF THE CWA WITH A WIND ADVISORY POSSIBLY BEING NEEDED FOR THE PANHANDLE BY SATURDAY. THE TEMPERATURES WILL BE SIMILAR TODAY TO THOSE OF THURSDAY...WITH HIGH TEMPERATURES 10 TO 15 DEGREES COOLER ON SATURDAY BEHIND THE FRONT AND SHORTWAVE TROUGH. LONG TERM...AN UPPER RIDGE WILL BE OVER THE CWA SUNDAY WITH SW FLOW DEVELOPING OVER THE AREA SUNDAY NIGHT...AS A LARGE AMPLITUDE UPPER TROUGH MOVES INTO THE WESTERN U.S. DRY CONDITIONS WILL PREVAIL ACROSS THE FORECAST AREA SUNDAY...WITH SOME SHOWERS MOVING INTO THE WESTERN PORTION OF THE CWA SUNDAY NIGHT. FOR MON...SW FLOW WILL CONT ALOFT AS THE UPPER TROUGH DEEPENS AND SPLITS WITH AN UPPER LOW FORMING OVER THE DESERT SW. THE NORTHERN BRANCH UPPER TROUGH AXIS WILL MOVE INTO THE NORTHERN PLAINS. WILL GO WITH A CHANCE OF SHOWERS ACROSS THE ENTIRE CWA MON...WITH THUNDERSTORMS EAST OF THE LARAMIE RANGE DURING THE AFTERNOON AND EVENING. A COLD FRONT WILL ALSO MOVE ACROSS THE CWA BY MON EVENING. SNOW SHOWERS WILL OCCUR WEST OF THE LARAMIE RANGE LATE MON NIGHT/EARLY TUES. ON TUES...NW FLOW WILL DEVELOP ALOFT AS THE UPPER LOW MOVES ACROSS THE SOUTHERN ROCKIES AND AN UPPER RIDGE BUILDS OFF THE WEST COAST. WILL CONTINUE WITH A CHANCE OF SHOWERS ACROSS THE CWA WITH MOIST UPSLOPE FLOW AT THE SURFACE. ON WED...STRONG NW FLOW WILL BE ALOFT OVER THE FORECAST AREA AS THE UPPER RIDGE OFF THE WEST COAST INCREASES IN AMPLITUDE. BRISK WINDS WILL OCCUR AT THE SURFACE AND MOISTURE WILL INCREASE ACROSS THE AREA DURING THE AFTERNOON AND EVENING. WILL KEEP A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS IN THE FORECAST...MAINLY EAST OF THE LARAMIE RANGE. FOR THUR...THE FLOW ALOFT WILL BECOME N TO NE AS THE LARGE AMPLITUDE UPPER RIDGE MOVES INLAND. A COLD FRONT WILL BACK INTO THE CWA...RESULTING IN MOIST UPSLOPE FLOW AT THE SURFACE AND A CHANCE OF SHOWERS ACROSS THE AREA. HIGH TEMPERATURES WILL BE 5 TO 8 DEGREES ABOVE NORMAL FOR SUN AND MON...AND AROUND NORMAL FOR TUES THROUGH THUR. AVIATION...WIDESPREAD MVFR CEILINGS AND VISIBILITIES WILL CONTINUE OVER MUCH OF THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING THROUGH 16Z. SOME OF THE AREAS THAT ARE NEAR THE CLOUD AREA SEEN ON THE SATELLITE FOG PRODUCT WILL HAVE LOWER VISIBILITIES IN FOG... AS HAS BEEN THE CASE AT KLSK SINCE 06Z. SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE CWA BY MIDDAY AND CONTINUE THROIGH THIS EVENING. MVFR CEILINGS AND VISIBILITIES AND MOUNTAIN OBSCUREMENT WILL BE ASSOCIATED WITH THE ACTIVITY. THE SHOWERS WILL GRADUALLY BECOME LESS NUMEROUS ON SATURDAY...BUT LOCAL MVFR CONDITIONS CAN STILL BE EXPECTED OVER THE MOUNTAINS AND THE EAST PART OF THE CWA ON SATURDAY. SURFACE WINDS WILL INCREASE THIS AFTERNOON AND ESPECIALLY LATE TONIGHT AND SATURDAY. NORTHWEST WINDS WILL GUST TO 40 KNOTS ON SATURDAY OVER MAINLY THE EAST PART OF THE CWA. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1251 PM MDT FRI MAY 9 2008 NEZ001>003-019>021-054-055-WYZ059-060-067>070-101130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 1251 PM MDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS IN THE NEBRASKA PANHANDLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>066-101130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE- 1251 PM MDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
2 hail. Local standard time, as filed.
Soft, slushy hail ranged in size from 3/4 to 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86746, 86748.